I am experiencing difficulty experiencing pleasure. Little things that I used to like, such as, taking walks in the evening, looking at a nice view, eating dessert, are just much less intense. My sex drive is also greatly reduced. I want to know what to do about this.
My history: I was depressed for several years after my mother died, but seemed to make a full recovery. A few years later, though, when I entered graduate school, I felt myself becoming somewhat depressed again. I had several severe episodes of anxiety in which I became very worried that I had various rare and deadly medical conditions. I have always been a hypochondriac in this way. I started waking up early in the morning. Eventually, one of these anxiety episodes was so severe that I had to take a semester off of school. During this time I was diagnosed with OCD and generalized anxiety disorder, and used Lexapro for seven months.
Lexapro reduced my anxiety but was emotionally numbing, so I stopped it. Since then, I have felt a lot less anxiety but I do feel emotionally numb in a way I never felt before. I also have occasional dizziness and early waking. In addition, I feel that I became addicted to both masturbation and caffeine. I have stopped masturbating, but am still addicted to caffeine. What chance is there that I have permanently burned out my reward-pleasure pathways? And if the damage is temporary, how can I make the most speedy recovery possible? Thanks!
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.